Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2001, 2:24 PM MDT for Billings County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 2:24 PM MDT (20:24 UTC)
- Expired
- Jun 9, 2001, 3:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Billings County, ND
The radar
The Bismarck radar (KBIS), 189 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 2:50 PM MDT | Hail 0.75 | Fairfield, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 11:45 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 092025 SVRBIS NDC007-092100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 224 PM MDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 300 PM MDT * AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHEASTERN BILLINGS COUNTY...OR ABOUT 29 MILES NORTHWEST OF DICKINSON...MOVING NORTHEAST AT 40 MPH. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT SATURDAY EVENING FOR WESTERN NORTH DAKOTA. LAT...LON 4721 10322 4712 10305 4734 10303 4733 10325
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:00 PM MDT, 24 minutes earlier.
Area forecast discussion, Jun 9, 2:00 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SAT JUN 9 2001 TSTM THREAT MAIN FCST PRBLM. MODELS QUITE SMLR AT H5...BUT HAVE GENLY FLWD AVN. SGFNT SVR TSTM THREAT CONTS FOR CWA TNGT. 18Z BIS SOUNDING VERY MOIST AND UNSTABLE WI CAPE TO 2800 AND LI TO -8. CONVECTION IN NWRN ND SHUD CONT TO DVLP SEWD ALG INSTABILITY AXIS THAT EXTENDS TO SE OF BIS. DEWPTS TO 65F AND LI'S TO -8 ON MSAS. THIS APPEARS TO BE FOCUS POINT FOR SVR POTENTIAL AT THIS TIME. MORE WDSPRD CONVECTION WILL MOVE ACRS NRN PTNS CWA WI UPR LVL SYSTM. HWVR...INSTABILITY AND MSTR NOT QUITE AS HIGH. IN BETWEEN SYSTMS SUNDAY...WI ANTHR GUD CHC OF TSTMS SUN NITE AND INTO MON MRNG. HWVR...LESS POTENTIAL FOR SEVERE. IN THE LONGER TERM...SHORT BREAK FOR MONDAY BEFORE UPPER LEVEL TROF MOVS INTO THE NRN PLAINS AND CAMPS OUT THRU THU. WET CONDS WI BLO NORM TEMPS WILL COVER CWA. CONDS SHUD RETURN MORE TOWARD NORMAL BY iFRI/SAT NEXT WEEK. .BIS...NONE FORS
In the hours before
Special weather statement, Jun 9, 12:37 PM MDT, 1 hour 47 minutes before
NDZ009-017-091940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 137 PM CDT (1237 PM MDT) SAT JUN 9 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT (600 PM MDT)... AT 137 PM CDT (1237 PM MDT) LOCAL RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO WESTERN MCKENZIE COUNTY AND FAR SOUTHWESTERN WILLIAMS COUNTY...STRETCHING FROM BUFORD SOUTH TO TROTTERS. THE ACTIVITY IS MOVING EASTWARD AT 40 MPH. DANGEROUS LIGHTNING...GUSTY WINDS AND POSSIBLY SMALL HAIL CAN BE EXPECTED WITH THE STRONGEST OF THE THUNDERSTORMS. THOMSON
Special weather statement, Jun 9, 1:58 PM MDT, 26 minutes before
NDZ001-009-017-092035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 258 PM CDT (158 PM MDT) SAT JUN 9 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT (6PM MDT)... A NORTH-SOUTH LINE OF SHOWERS AND THUNDERSTORMS FROM WESTERN DIVIDE COUNTY...SOUTHWARD THROUGH CENTRAL WILLIAMS AND MCKENZIE COUNTIES WILL CONTINUE MOVING EAST-NORTHEAST AT 35 MPH. LIGHTNING...WINDS GUSTS TO 50 MPH AND SMALL PEA SIZED HAIL CAN BE EXPECTED IN THE STRONGEST THUNDERSTORMS. SOME AREAS THAT CAN EXPECT TO BE AFFECTED ARE THEODORE ROOSEVELT NATIONAL PARK (NORTH UNIT)... AND LEWIS AND CLARK STATE PARK. MR
Special weather statement, Jun 9, 2:06 PM MDT, 18 minutes before
NDZ001-009-017-092035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 258 PM CDT (158 PM MDT) SAT JUN 9 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT (600 PM MDT)... ...AMENDED FOR TIMING... A NORTH-SOUTH LINE OF SHOWERS AND THUNDERSTORMS FROM WESTERN DIVIDE COUNTY...SOUTHWARD THROUGH CENTRAL WILLIAMS AND MCKENZIE COUNTIES WILL CONTINUE MOVING EAST-NORTHEAST AT 35 MPH. LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL PEA SIZED HAIL CAN BE EXPECTED IN THE STRONGEST THUNDERSTORMS. SOME AREAS THAT CAN EXPECT TO BE AFFECTED ARE THEODORE ROOSEVELT NATIONAL PARK (NORTH UNIT)...AND LEWIS AND CLARK STATE PARK. EXPECT THIS ACTIVITY TO CONTINUE THROUGH 330 PM CDT AT THESE LOCATIONS. MR
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:19 PM MDT | Severe Thunderstorm Warning | BIS | Divide | 61 min |
| Jun 9, 2:41 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 64 min |
| Jun 9, 3:28 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 62 min |
| Jun 9, 3:45 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 30 min |
| Jun 9, 3:52 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 53 min |
| Jun 9, 3:57 PM MDT | Tornado Warning | BIS | Mercer, Oliver | 33 min |
| Jun 9, 4:28 PM MDT | Severe Thunderstorm Warning | BIS | Oliver | 62 min |
| Jun 9, 4:39 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 66 min |
| Jun 9, 4:49 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 56 min |
| Jun 9, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 60 min |
| Jun 9, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Morton | 61 min |
| Jun 9, 5:57 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.